icon star paper   Articles  
Back grey_arrow_rt.gif
Rapid development of central adiposity after postexposure prophylaxis with antiretroviral drugs: a proof of principle?
  HIV-associated lipodystrophy is frequently found in HIV-infected individuals on antiretroviral treatment. Although antiretroviral treatment has been identified as a risk factor, it is not known if HIV infection is a prerequisite for the development of the lipodystrophy syndrome or if lipodystrophy can be considered a genuine adverse event of antiretroviral treatment. Data from HIV-seronegative individuals treated with antiretroviral drugs are only available from phase 1 monotherapy trials or anecdotally from patients with postexposure prophylaxis. So far, no case of HIV-associated lipodystrophy has been reported.
Here we report the case of a 32-year-old male HIV-seronegative patient who twice received antiretroviral postexposure prophylaxis after having repeated high-risk sexual contacts with an HIV-infected partner. Postexposure prophylaxis consisted of two 3-week courses of stavudine 40 mg twice a day, lamivudine 150 mg twice a day, and efavirenz 300 mg twice a day. Treatment episodes were 10 weeks apart. The patient reported no change in physical activity or diet during or after this period. The patient has remained HIV seronegative now for 4 months after the last exposure.
Within 6 weeks after the second course of postexposure prophylaxis he developed a rapid increase in abdominal girth, associated with bloating and loss of appetite. Fig. 1a was taken before the second course of postexposure prophylaxis. Fig. 1b shows the patient 8 weeks after the second course of postexposure prophylaxis with stavudine, lamivudine and efavirenz.
Fig. 1. Rapid increase in abdominal girth documented in a photo taken during vacation before the second course of antiretroviral postexposure prophylaxis (1a. left) and 8 weeks after the second course of antiretroviral postexposure prophylaxis with stavudine, lamivudine and efavirenz (1b. right).
The clinical picture resembles the 'protease paunch' first described by Miller et al. Computed tomography at the level of L4 showed visceral and subcutaneous fat accumulation resulting in a visceral to total adipose tissue ratio of 0.40. Fasted serum lipids, lipoproteins, blood glucose and C-peptide remained in the normal range despite visceral fat accumulation. An oral glucose tolerance test was normal. The abdominal fat accumulation has persisted now for 4 months after the last exposure to antiretroviral drugs.
To our knowledge this is the first case report on the development of visceral lipohypertrophy in an HIV-seronegative patient after exposure to antiretroviral combination therapy. Although the patient did not develop metabolic abnormalities, or peripheral lipoatrophy, this case report may be a limited proof of principle that the alterations in adipose tissue are caused by antiretroviral combination therapy rather than HIV infection itself, and should stimulate careful assessment of of the signs of lipodystrophy in HIV-seronegative individuals undergoing postexposure prophylaxis.
AIDS 2003; 17(6):944-945
Stefan Mauss; Florian Berger; Horst Carls; Guenther Schmutz
Center for HIV and Hepatogastroenterology, Duesseldorf, Germany.
  icon paper stack View Older Articles   Back to Top   www.natap.org